Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: Ulcerative Colitis
|Gemi - Wed Feb 12, 2003 4:58 am|
Well docs..... here's me update from the previous topic 'Stomach Problem'
Was in hospital on Monday for 3 hrs having a camera inside me. The nurse said ' The sedative won't knock you out completely - u will just feel sleepy. Well..... i am only ickle, and i think they gave me too much! cos I was completely unconscious for 2 hours! woke up in a different room and couldn't remember a thing! (good i suppose!) It was so funny trying to walk and talk that day - felt like I was extremely drunk and according to my mum i was slurring my words and talking dead slow!
Anyway.....It turns out I have Ulcerative Colitis.... this is a lifetime disease which i will take tablets for 4eva. :? Apparently the camera showed my colon was so badly damaged that he should have operated - luckily he decided he would just give me a pharmacy instead! Now taking 16 tablets a day, which includes 8 steriod tablets. (only on steriods for 2 weeks thou)
This disease effects 4 in every 100,000 people! so aren't I lucky! Gotta change me diet as well..... can't have Milk Products (so have to take calcium, zinc, magnesium and iron tablets instead), can't have nuts, sweetcorn, fatty foods (like chinese and burgers). Waiting for the whole list of can's and can'ts at the mo.....
Just wanted to let ya know, and say thanks to the two docs who gave me advice during this 'painful' time!
|Dr. Tamer Fouad - Wed Feb 12, 2003 6:20 am|
I m sorry to see you have to go through all that. I hope however, you will start feeling better soon because of the medication. Thanks for your reply.
Please keep us posted here if anything else turns up.
|Gemi - Fri Feb 14, 2003 7:58 am|
Hi again, u may be able to help me further.
I have asked my doctor for 'diet sheets' for this condition I have, as I have heard that you should avoid certain foods because they can cause flare-ups.
They - as always were useless, and have not been able to advise me at all.
I know I can't have Milk products.... (taking calcium tablets insetad) but is there anything else I should be avoiding?
Thanks for any further help!
|catrina - Thu Sep 18, 2003 2:02 pm|
Hi, gemma - I am a 36 year old female, and I also have ulcerative colitis, however I guess you could say I am in the lucky few - it is only mild, with two abrasions, or lesions. This was found after 4 months of testing - CATSCAN, upper GI, blood tests, even worming!!! followed by accusations of hypochrondia.
Gotta love the stuff they put you on for the colonoscopy, though - it is nice not to remember! I have one every two to three years, no fun.
Anyways, as for the foods, here is what my doctor has told me, and it has helped immensely -
Lay off the caffeine - though I do drink one cup coffee per day, that is all.
Increase your fiber!!! This will help things keep moving along, so nothing will stay in one place for too long and increase infection inside the colon. Wheat breads, blueberries, etc. Check the contents of the foods you eat, and try to get the minimum of 30% per day.
Lots of fruits! However, also consider the acid content - apples are way better than oranges; plums, nectarines, peaches, any other juicy fruit, and also bananas are good.
Speaking of acid, AVOID ORANGE JUICE!!! Coffee also falls in this catergory, but hey - I have my vices! :lol:
I understand the doctor told you no dairy, however I have found that one serving daily of yogurt has also helped considerably.
And yes, as your doctor has told you, NO NUTS!! This means no muffins with nuts, or anything - all this will do is give you severe pain as they move through your digestive tract. This one was hard for me, as I love almonds and cashews. sigh! If you don't mind the pain, though, help yourself - I would not recommend it myself.
This is all I can think of at the moment (not thinking too clearly today, have been ill all week with the ?flu? ) But let me know how this helps!
Best of luck, and with diligence, you can lead a very normal life, and have very few if any flareups in the years to come.
|catrina - Thu Sep 18, 2003 2:07 pm|
Oh, and Gemma - I almost forgot - due to the correction and improvement of my diet (I forgot to include salads - the more, the better!! Veggies, especially green ones, are great too) I am almost completely off all medications. The only one I ever have to take is my anti diarrhea, and this is after a rare flare up that once started, won't stop.
Just try to eat in frequent portions, about 5 times a day - mainly three meals, and snacks - ie, fruits, etc.
Again, really hope this helps!!!
|modechick - Thu Sep 25, 2003 3:42 pm|
Hang in there! I was diagnosed with UC a year ago. I just woke up one day and had really bad abdominal pains that just wouldn't cease for weeks. After the first week, I was so dehydrated from getting sick from, well both ends, I wound up in the hospital.
They performed a colonoscopy and determined through visuals and a biopsy that it was UC.
I was hospitalized for the rest of the week. It was a really terrible episode.
At first, I didn't know how to handle all the info. they threw at me about UC. It was shocking how much I couldn't do and how much I couldn't have.
For a while, I had trouble getting use to the diet.
Now that it's been a year, I happy to say the meds are working and I haven't had too much trouble with it.
Keep the hope! There is a good chance things will seem better in time.
- C :D
|pandabear - Sun Oct 05, 2003 3:39 pm|
I've been on Asacol for a few months now and as my condition worsened my docotor put me on Azathioprine on the 26th September. Since then my diahorrea has got twice as bad - in fact teh worse it's been since it started. I was told that it would take a while to work but i wasn't told it would get worse before it got better. Is this reation normal??? Help!
|Dr. Tamer Fouad - Sun Oct 05, 2003 5:19 pm|
I think you should consult with your physician again or maybe take a second opinion. It should not be getting worse. One of Azathioprine's side effects is diarrhea.
Refer to the following page for more information on Ulcerative Colitis.
|pandabear - Mon Oct 06, 2003 1:47 am|
Thanks very much for your help, i shall be contacting my doctor today.
Great side effect of a drug that's supposed toi stop diahorrea!!!
This is the first time that i have used this site and i have to say i'm very impressed, especially at the speed of your response. Thanks again.
|Gemi - Wed Nov 05, 2003 6:10 am|
Catrina - thanks for the advise it's very helpful to know wot to avoid with these kind of illnesses. The doctors later decided (in March 03) I have Crohn's disease or a form of Crohn's Colitis. I was on asacol but then had another flare up for they changed my tablets not long ago to Pentasa. When taking four a day i was feeling incredibly sick and sometimes was sick - on many occasions 7 times per morning! They then decided to lower the dose three weeks ago to two a day. I don't understand the logic behind this as they changed me to Pentasa cos the asacol was not strong enough, but then lowered the dose of Pentasa? confused somewhat!!
I know i should avoid nuts but i love cashews too! very hard to resist to be honest. :( I am quite lucky because i very rarely get stomach pains and can eat most things. My flare up three months ago was caused by tomatoes - the doc said 'its a process of elimination to find out wot you can eat' so tomatoes are a big no! Due for a full camera test early next year which i am not looking forward to. They said last time they only went in a few inches because i was too sore (but being unconsious i don't recall that!). I've only had one flare up since i was diagnosed in January - is that good do ya think?
modechick thanks for the message. It sounds like you were diagnosed about the same time as me. Luckily i didn't need to stay in hospital, that was probably awful feeling the way you were. i know i wudda hated it! You are lucky the meds are working too.... so have you not had any flare ups since?
Pandabear - Sorry to hear about your problems, glad to see that our doc has helped ya! hope ya get better soon.
|diana171 - Sun Jul 31, 2005 6:54 am|
this isn't a question, more an offer of help. i had undiagnosed campylobacter which led to an ulcerative condition of the colon, similar to colitis. took asacol which made it worse. accupuncture had a significant positive impact but it was bovine colostrum (from new zealand dairies) which heals the gut and which in two weeks has brought things virtually back to normal. can eat foods which formerly caused problems etc. hope this helps
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.